MAUDE Adverse Event Report: ARKRAY FACTORY, INC. RELION PRIME BLOOD GLUCOSE TEST SYSTEM

ARKRAY FACTORY, INC. RELION PRIME BLOOD GLUCOSE TEST SYSTEM
Model Number 701102
Medical Device Problem Code Incorrect Or Inadequate Test Results (2456)
Health Effect - Clinical Code Hypoglycemia (1912)
Date of Event 04/09/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Meter and test strips involved in incident were returned and evaluated and performed to specification.Retain strips were also tested with returned meter and performed to specification.No failure detected.
 
Event or Problem Description
Arkray received this complaint through the fda's medwatch program and then followed up with the customer to gather more details.The patient ran out of her normal glucometer test strips (freestyle lite), which she has used for many years without issues, while she was on vacation.Patient tried to by replacement test strips over-the-counter, but they were cost prohibitive for 100 strips at the local pharmacy.Instead they purchased a relion prime meter and test strips.Caller wants to report this glucometer because they feel it is dangerously unreliable.They are certain the readings are inaccurate, as the readings routinely read either less than 50 or greater than 500.The patient occasionally has such extreme values, but not with this frequency.The caller is even more concerned about the imprecision of the device, because when they checked the patient's blood three times in one sitting, the numbers fluctuate tremendously.For example, one evening the meter read 467, 378, and 515 within the span of five minutes.Clearly the patient's blood glucose level did not change so drastically during those few minutes.These kinds of variable results were received multiple times.Because of this, it made it extremely challenging to dose her humalog.On the first day we had the relion prime meter, we gave her far too much insulin and her glucose level fell very low, requiring multiple juice boxes and cereal bars to get her back to a safe level.For the remainder of the vacation, we learned that we needed to take readings multiple times, average it, and hope the average is accurate.Controls were not used.Refund was provided to the customer.

Brand Name
RELION PRIME BLOOD GLUCOSE TEST SYSTEM
Common Device Name
BLOOD GLUCOSE TEST SYSTEM
Manufacturer (Section D)
ARKRAY FACTORY, INC.
1480 koji konan-cho
koka shiga, 520-3306,
JA 
MDR Report Key7545598
Report Number1832816-2018-00006
Device Sequence Number11082008
Product Code NBW
UDI-Device Identifier00605388022929
UDI-Public(01)00605388022929
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K091102
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source consumer,other
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 05/01/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Expiration Date10/16/2019
Device Model Number701102
Device Catalogue Number701102
Device Lot Number031218D
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/17/2018
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/01/2018
Initial Report FDA Received Date05/25/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening; Required Intervention;
Patient Age73 YR
Patient Weight54